Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 15, 2018, 3:14 PM EDT for 7 counties in Pennsylvania. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 3:14 PM EDT (19:14 UTC)
- Expired
- May 15, 2018, 4:00 PM EDT
- In force
- 46 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Columbia County, PA, Dauphin County, PA, Juniata County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA
The radar
The State College radar (KCCX), 133 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 3:30 PM EDT | TSTM WND DMG | Shamokin, PA | NUMEROUS TREES DOWN. |
| May 15, 3:41 PM EDT | TSTM WND DMG | Ringtown, PA | SEVERAL 50 TO 60 FOOT TREES DOWN. |
| May 15, 3:50 PM EDT | TSTM WND DMG | 1 Nnw Falling Spring, PA | TREES AND WIRES DOWN ON PIKE ROAD AT MILL ROAD |
| May 15, 3:52 PM EDT | TSTM WND DMG | Crums Corners, PA | TREES AND WIRES DOWN ON RAMBO HILL ROAD AT SPRING ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 12:26 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -484 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756
WUUS51 KCTP 151914
SVRCTP
PAC037-043-067-097-099-107-109-152000-
/O.NEW.KCTP.SV.W.0041.180515T1914Z-180515T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
314 PM EDT TUE MAY 15 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Schuylkill County in central Pennsylvania...
Southern Northumberland County in central Pennsylvania...
Northern Dauphin County in south central Pennsylvania...
Northeastern Juniata County in central Pennsylvania...
Southeastern Snyder County in central Pennsylvania...
Southeastern Columbia County in central Pennsylvania...
Perry County in south central Pennsylvania...
* Until 400 PM EDT
* At 314 PM EDT, severe thunderstorms were located along a line
extending from near Rock Glen to Kulpmont to near Richfield to near
Honey Grove, moving east at 50 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Tamaqua, St. Clair, Minersville, Mahanoy City, Frackville,
Shamokin, Kulpmont, Pottsville, Shenandoah and Ashland.
For those driving on Interstate 80, this includes areas between the
Mifflinville and Nescopek exits, specifically from mile markers 244
to 247.
This includes Interstate 81 from mile markers 105 to 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4056 7653 4034 7691 4035 7758 4065 7718
4082 7660 4104 7626 4103 7622 4095 7621
4090 7604 4091 7600 4081 7589 4078 7582
TIME...MOT...LOC 1914Z 275DEG 42KT 4099 7622 4081 7648 4064 7706 4038
7750
HAIL...2.00IN
WIND...70MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:31 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 15, 12:31 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service State College PA 1231 PM EDT Tue May 15 2018 .SYNOPSIS... Severe thunderstorms capable of significant damaging wind are forecast Tuesday afternoon and evening across parts of central Pennsylvania. A wet and muggy weather pattern will persist through late week into the weekend with areas of locally heavy rain and risk of flash flooding. && .NEAR TERM /THROUGH TONIGHT/... Severe Thunderstorm Watch 93 just issue for all of our CWA except for warren county - through 8 pm edt. After a few hour break in the isolated early convection over northern PA, generally cloud free skies and strong diabatic diabatic heating and advection of low to mid 60s dewpoints is priming the airmass for one or two lines of fast-moving tsra headed across our far NW counties ATTM. Latest HRRR has this expanding/intensifying line of TSRA screaming across much of central and northern PA by 21Z, while lagging back along its southern edge over the Lower Susq Valley. A second mesoscale mid/upper level vort max will ride east along the sagging/slowing frontal boundary near the mason dixon line tonight, bringing the chc for training heavy showers/tsra cells and heavy rain. Flash flood watch there through the first half of tonight issued very early this morning looks good. Central and northern counties of the state will dry out with some brief/partial clearing possible, before winds veer all the way around through the north and northeast, helping to develop a widespread lowering stratus deck toward daybreak Wednesday. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... A wet and humid weather pattern is expected to last through the end of the week as tropical moisture flowing northward collides with a stalled frontal zone across the Mid Atlantic region. This should result in some relatively cooler days (vs. mid-May climo) and warmer nights given moist/humid airmass. Highest precip probs are over south-central PA. && .LONG TERM /SATURDAY THROUGH MONDAY/... A persistent flow of subtropical moisture interacting with a quasi-stationary frontal system will keep conditions soggy over the region for the foreseeable future. The front will wag north and south for the next several days bringing periods of showers and thunderstorms with very little chance of any 12 hour period remaining dry in any one location. Proximity of drier air mass and high pressure to the north over southern Canada means that drier air will filter southward into far northern PA from time to time, giving at least some chance of periodic drier periods this week, but the main story is for daily chances of showers and thunderstorms until further notice. The Thursday night into Friday timeframe looks particularly wet as deep layer moisture surges (PW near 2.0") thanks to amplification of the offshore upper ridge coupled with a nearly stationary upper trough over the central plains. This will direct copious subtropical moisture northward into the eastern GLAKS and set the stage for locally heavy rains and potential flooding given what will have been a very wet week by that time. Temperatures should be above seasonal climate averages this week with a muggy summertime/humid feel given dewpoints in the 60s. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... Widespread VFR conditions will be interrupted by a few brief periods of MVFR/IFR with a gusty thunderstorm this afternoon and early evening. Strongest westerly wind gusts expected across the northern half of PA where westerly mid-level winds are over 50 kts. A cold front will push south across the region This afternoon, accompanied in many locations by a round of strong to potentially severe thunderstorms, with briefly reduced cigs/vsbys and possible strong wind gusts. Outlook... Wed-Thu...Rain/low cigs possible, mainly southern Pa. Fri...Rain/low cigs likely. Sat...Rain/low cigs possible. && .HYDROLOGY... Some repeat/training convection (on the tail end of fcst damaging Tstm wind complex) is possible across the southern tier of central PA mainly this evening. Collaborated with adjacent offices on FF watch across srn PA although would have preferred to issue a more short-fused watch. 1-3hr FFGs as low as 1-1.5 inches suggest some runoff problems are possible. Deep moisture feed advecting northward along stalled frontal boundary suggests potential for heavy rain/FF risk through late week. Current WPC EROs favor areas just south of PA for marginal to slight risk of flash flooding. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight EDT tonight for PAZ033>036- 056-057-059-063>066. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert/Steinbugl LONG TERM...DeVoir AVIATION...Lambert HYDROLOGY...lambert
Hazardous weather outlook, May 15, 1:02 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service State College PA 102 PM EDT Tue May 15 2018 PAZ033>036-056-057-059-063>066-161715- Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland- Adams-York-Lancaster- 102 PM EDT Tue May 15 2018 ...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ005-006-010>012-017>019-024>028-045-049-050-161715- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Southern Clinton-Union-Snyder- 102 PM EDT Tue May 15 2018 ...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ037-041-042-046-051>053-058-161715- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour- Northumberland-Columbia-Schuylkill- 102 PM EDT Tue May 15 2018 ...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-161715- Warren- 102 PM EDT Tue May 15 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, May 15, 2:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL MUNCY 41.20N 76.79W
05/15/2018 M0.88 INCH LYCOMING PA TRAINED SPOTTER
NICKEL SIZED HAIL.
&&
EVENT NUMBER CTP1801810
COLBERTLocal storm report, May 15, 2:51 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG HUGHESVILLE 41.24N 76.73W
05/15/2018 LYCOMING PA TRAINED SPOTTER
TREE DOWN ON HOME.
&&
EVENT NUMBER CTP1801811
COLBERTSpecial weather statement, May 15, 2:51 PM EDT, 23 minutes before
Special Weather Statement National Weather Service State College PA 251 PM EDT TUE MAY 15 2018 PAZ025-026-034-151915- Bedford PA-Blair PA-Huntingdon PA- 251 PM EDT TUE MAY 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...HUNTINGDON... AND BLAIR COUNTIES UNTIL 315 PM EDT... At 251 PM EDT, Doppler radar indicated a strong thunderstorm near Dudley, moving east at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph are possible. Locations impacted include... Dudley, Rockhill Furnace, Shy Beaver, Saltillo, Coalmont, Woodbury, Saxton, Shade Gap, Orbisonia, Broad Top City, Three Springs and Altoona-Blair County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4018 7856 4030 7840 4027 7771 4015 7781 TIME...MOT...LOC 1851Z 272DEG 39KT 4023 7828 Dangelo
Local storm report, May 15, 2:59 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG FORKSVILLE 41.49N 76.60W
05/15/2018 SULLIVAN PA TRAINED SPOTTER
TREES AND WIRES DOWN ON ROUTE 87.
&&
EVENT NUMBER CTP1801812
COLBERTLocal storm report, May 15, 3:05 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 1 S LILLY 40.41N 78.62W
05/15/2018 E1.25 INCH CAMBRIA PA PUBLIC
HAIL LARGER THAN QUARTERS.
&&
EVENT NUMBER CTP1801813
COLBERTLocal storm report, May 15, 3:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND GST PENN VALLEY AIRPORT 40.82N 76.86W
05/15/2018 M52 MPH SNYDER PA ASOS
&&
EVENT NUMBER CTP1801814
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:47 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Cumberland, Dauphin, Franklin, Fulton and 5 more | 15 hr |
| May 15, 8:16 AM EDT | Special Weather Statement | CTP | Tioga | 44 min |
| May 15, 11:38 AM EDT | Special Weather Statement | CTP | Elk, McKean | 52 min |
| May 15, 12:00 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk, McKean | 75 min |
| May 15, 12:43 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, Potter | 47 min |
| May 15, 12:46 PM EDT | Tornado Warning | CTP | Cameron, Clinton, Elk, Potter | 44 min |
| May 15, 12:58 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Cameron, Clearfield, Clinton, Elk | 57 min |
| May 15, 1:03 PM EDT | Special Weather Statement | CTP | Tioga | 42 min |
| May 15, 1:14 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 61 min |
| May 15, 1:25 PM EDT | Tornado Warning | CTP | Clinton, Lycoming, Potter, Tioga | 65 min |
| May 15, 1:34 PM EDT | Special Weather Statement | CTP | Cambria | 41 min |
| May 15, 1:42 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton, Lycoming | 63 min |
| May 15, 1:59 PM EDT | Special Weather Statement | CTP | Blair | 46 min |
| May 15, 2:04 PM EDT | Tornado Warning | CTP | Sullivan | 41 min |
| May 15, 2:11 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Huntingdon | 49 min |
| May 15, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Columbia, Huntingdon, Juniata, Lycoming and 6 more | 74 min |
| May 15, 2:34 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon, Juniata, Mifflin, Perry | 56 min |
| May 15, 2:45 PM EDT | Tornado Warning | CTP | Montour, Northumberland, Snyder, Union | 24 min |
| May 15, 2:48 PM EDT | Tornado Warning | CTP | Columbia, Montour, Northumberland | 42 min |
| May 15, 2:51 PM EDT | Special Weather Statement | CTP | Huntingdon | 24 min |
| May 15, 3:23 PM EDT | Special Weather Statement | CTP | Fulton | 37 min |
| May 15, 3:34 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 41 min |
| May 15, 3:45 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Franklin, Fulton, Lancaster, Lebanon and 3 more | 60 min |
| May 15, 4:14 PM EDT | Tornado Warning | CTP | Cumberland, Dauphin, Perry, York | 31 min |
| May 15, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 59 min |
| May 15, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 53 min |
| May 15, 5:07 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Lancaster, York | 83 min |
| May 15, 6:02 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 118 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.